Kansas, 2023

Damaging Wind in Kansas, February 14, 2023

February 14, 2023 · NWS TOP · 1 event in 1 county or zone

A small cluster of thunderstorms produced some strong winds, including one severe wind gust during the afternoon of 2/14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A small cluster of thunderstorms produced some strong winds, including one severe wind gust during the afternoon of 2/14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 14, 3:05 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 14, 3:05 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
305 PM CST Tue Feb 14 2023

.DISCUSSION...
Issued at 232 PM CST Tue Feb 14 2023

Key Messages:

- Isolated severe storm threat this afternoon

- Snow and blowing snow resulting in hazardous travel Thursday AM

Detailed Discussion:

Complex forecast through Thursday as two systems follow in quick
succession across the central Plains. The primary concern for this
afternoon will be the threat for isolated severe storms,
especially across the eastern half of the forecast area, as a
deepening surface low lifts across central Kansas and into
southeast Nebraska. An agitated cu field has quickly developed in
the wake of this morning's rain, where RAP analysis indicates a
broad area of 500+ J/kg of uncapped SBCAPE. CAPE profiles are
pretty short, so effective shear is limited to around 30-40 kts
mainly ahead of the surface low where more low-level veering is
present, and will shift northward as the system lifts this
afternoon. 0-1 km cumulative shear is also highest in eastern KS,
and will transition north to northeastern KS over the next few
hours. All this should translate to a brief severe threat over
northeast KS this afternoon, mainly from 3-6 PM, along and ahead
of ongoing precipitation in east central KS tied to the upper-
level low/PV anomaly. All hazards are possible with the strongest
updrafts, but the overall probability of severe weather is still
low, and the strongest storms will still be brief in their
intensity.

Colder air will fill in behind for Wednesday, setting the stage
for wintry precipitation Wednesday night and Thursday. In the
interim, breezy and chilly conditions are expected Wednesday with
mainly falling temperatures, other than perhaps a few degree
recovery during the afternoon. Temperatures will then continue to
fall during the evening and overnight hours, settling into the
upper teens to lower 20s by Thursday morning.

The second system already digging into the Four Corners region
will lift northeast through Wednesday night, amplifying as it does
so. Most moisture associated with this system will come from the
west, as the northwesterly flow behind today's system never
recovers to allow a connection to the Gulf. While the system is
certainly dynamic, moisture availability will be a concern, and
am still a bit worried that widespread QPF is a bit on the high
side. Ensemble plumes generally cluster below the mean, meaning
extreme members may be pulling the mean up a bit too much.
Mesoscale banding will likely enhance snowfall over some portion
of the region, but placing that band at this point is difficult
with variability among ensemble members and ensemble systems. The
most likely scenario is a widespread 3-4 inches across northern
portions of the CWA and 1-3 inches farther south, with an enhanced
band of 6+ inches somewhere across northern or northeast KS. The
greatest uncertainty will be along the edge of the current watch,
where amounts could easily go higher or lower than the current
forecast. There is also some uncertainty in far northwestern
portions of the forecast area, if the band settles a little
farther southeast.

Blowing and drifting snow will become an increasing concern as
SLRs and gusts increase. The highest SLRs and gusts will be in far
northwestern portions of the forecast area, which will still
result in very hazardous travel even if snow amounts are slightly
lower than currently forecast. Winds do not look quite strong
enough for blizzard conditions, but visibility will be decreased
and travel will be very difficult.

Temperatures will start to increase Friday, and that warming trend
will continue at least into early next week. No additional
precipitation is expected after the Thursday system exits.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1132 AM CST Tue Feb 14 2023

MVFR ceilings have lifted off the northeast, leaving mainly VFR
conditions for the remainder of the forecast period. Scattered
cumulus is expected to develop with bases around 4kft this
afternoon, and a few isolated thunderstorms are possible this
between 3-6 PM in eastern/northeast KS. However, the location of
these thunderstorms is uncertain and the impact at any one
location too unlikely to warrant a mention in the TAFs. Winds will
increase over the next 1-2 hours of the south to south southwest,
then will veer to the northwest as a surface low passes to the
north this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through Thursday
morning for KSZ008>012-020>024-034>036.

&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Feb 14, 2:29 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
229 PM CST Tue Feb 14 2023

KSZ008>012-020>024-034>036-152030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
229 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few isolated thunderstorms are possible this afternoon through
early evening. Small hail, gusty winds, and perhaps an isolated
tornado are possible with any strong storms that develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow is expected to spread across the region Wednesday night through
Thursday morning. A widespread 3 to 6 inches of snow is expected,
with higher amounts possible. Gusty north winds will also result in
blowing snow. A Winter Storm Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ026-037>040-054>056-058-059-152030-
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
229 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few isolated thunderstorms are possible this afternoon through
early evening. Small hail, gusty winds, and perhaps an isolated
tornado are possible with any strong storms that develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow is expected to spread across the region Wednesday night through
Thursday morning. 1 to 3 inches of snow accumulation are possible,
with higher amounts possible. Gusty north winds will also result in
blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Feb 14, 3:52 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
352 PM CST Tue Feb 14 2023

KSZ008-009-020-021-142230-
Republic-Clay-Cloud-Washington-
352 PM CST Tue Feb 14 2023

...A strong thunderstorm will impact portions of southeastern
Republic, northwestern Clay, southwestern Washington and northeastern
Cloud Counties through 430 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm over
Clyde, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clyde, Clifton, Linn, Palmer, Agenda and Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3949 9738 3962 9754 3985 9730 3966 9704
TIME...MOT...LOC 2152Z 226DEG 15KT 3961 9740

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 14, 3:55 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
355 PM CST Tue Feb 14 2023

KSZ022-023-142230-
Pottawatomie-Riley-
355 PM CST Tue Feb 14 2023

...A strong thunderstorm will impact portions of northwestern Riley
and west central Pottawatomie Counties through 430 PM CST...

At 355 PM CST, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leonardville, Olsburg and Randolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3943 9660 3931 9688 3936 9696 3942 9696
      3957 9684 3957 9681
TIME...MOT...LOC 2155Z 226DEG 15KT 3937 9690

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 14, 4:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
404 PM CST Tue Feb 14 2023

KSZ021-142230-
Clay-
404 PM CST Tue Feb 14 2023

...A strong thunderstorm will impact portions of central Clay County
through 430 PM CST...

At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Idana, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clay Center, Morganville, Green and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9720 3957 9719 3941 9696 3923 9730
      3929 9737 3938 9737
TIME...MOT...LOC 2204Z 226DEG 28KT 3934 9732

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Feb 14, 4:10 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CST Tue Feb 14 2023

KSZ009-010-142230-
Washington-Marshall-
410 PM CST Tue Feb 14 2023

...A strong thunderstorm will impact portions of east central
Washington and west central Marshall Counties through 430 PM CST...

At 410 PM CST, Doppler radar was tracking a strong thunderstorm over
Barnes, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterville and Barnes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9686 3969 9693 3984 9680 3974 9665
TIME...MOT...LOC 2210Z 226DEG 28KT 3969 9685

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Feb 14, 4:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             CLAY CENTER             39.38N 97.12W
02/14/2023  M0.50 INCH       CLAY               KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

AJ
Special weather statement, Feb 14, 4:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
423 PM CST Tue Feb 14 2023

KSZ009-010-142245-
Washington-Marshall-
423 PM CST Tue Feb 14 2023

...A strong thunderstorm will impact portions of east central
Washington and northwestern Marshall Counties through 445 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm over
Bremen, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanover, Oketo and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9653 3983 9683 3987 9689 4000 9680
TIME...MOT...LOC 2222Z 230DEG 25KT 3988 9682

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
February 14, 4:23 PM CST to 4:24 PM CST
Where
Franklin County, Ottawa
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.620, -95.270

Measured at awos in Ottawa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083410.